GailCat3 Bruising: Has anyone developed... - CLL Support

CLL Support

17,950 members29,433 posts

GailCat3 Bruising

GailCat3 profile image

Has anyone developed severe bruising with Imbrutinib? My platelets are in the low end of normal. 155 to be exact but I have about 25 -30 bruises. GailCat3

27 Replies

Hi GailCat3,

That depends on how you define 'severe'. Since being on Ibrutinib (for just over 2 years) I have noticed the ease of bruising myself. The worst was over a year ago when I fainted and bashed my head against a door. The bruising across my eyes and across the bridge of my nose has not yet fully faded. Most of the time, if I look, I can find bruises on my hands or forearms where I have banged against something. After an operation the blood leakage internally takes months to fade out.

None of this has caused me physical problems but at first it was concerning to bruise so easily.

Good luck with your progression.

David

GailCat3 profile image
GailCat3 in reply to David73

Thanks for replying David. When I describe my bruising as severe, I'm getting black and dark purple,blue bruises all over my legs. I know I do hit my legs against things at times but the other 10 bruises on each leg have just appeared without bumping into anything. I have one on my stomach and 2 on my arms. Calling my Oncologist about this in the morning since they just kinda appeared in 2 days.Just wondering besides lower platelets if this might just be from the ibrutinnib?Fainting and hitting my head on anything sounds real painful cuz you wouldn't have the capability of putting you arms out to catch yourself. Ouch!

GailCat3

Hi GailCat3,

Low platelets are only part of the problem when considering bruising. One possible and easy patient safe action to take while your hematologist figures it out is looking at what you eat. Many of us taken supplemental vitamins and nutrients that might be contributing to bruising. I found by eliminating intake of Omega 3 fish oil caps my bruising went away. It was never bad but persistent and my platelets were and are in the 80s.

Likely you have other factors to consider but our diet can contain many substances like fish oil, ginger and many others that should be considered.

This is no substitute to the management by a hematologist.

WWW - BTW I am on Ibrutinib and Aspirin 325mg and have no bruising - We are all different.

in reply to ThreeWs

I was reading your reply and see you are on Ibrutinib and aspirin. I was told by everyone, Pharmacists, Oncologist, etc. that I could not take anything with aspirin in it, and that all I could take for pain and inflammation was Tylenol....which does not work for me for anything. I would love to take Excedrin again, always took away pain for me. Was there a reason he said you could take aspirin?

ThreeWs profile image
ThreeWs in reply to

bluenet,

Dr. John Byrd is not only a CLL specialist but in my humble estimation embodies the "art" of being a physician.

Keep in mind that CLL messes up the immune response in many ways and when one combines the unique problems of CLL with the side effects of the drugs we take the complexity of understanding side effects increases. It is true that so called normal people might suffer bleeding from Aspirin so I can only assume that Dr. Byrd had some biological rationale based on my blood work that led him to put me on daily adult aspirin. You might not be a good fit for Aspirin.

No one to include Dr. Byrd suggested that I stop taking Omega 3 fish oil but after going on the aspirin I reviewed all my supplements to see if any of them might exacerbate bleeding and made the decision myself to stop the Omega3. After that no more bruising or petechiae (small red dots of capillary bleeds). My bruising & petechiae were not severe at any time.

I never actually asked Dr. Byrd if he had reason to suspect I could tolerate aspirin and certainly I was on alert to any bleeding that might occur. Maybe he had a hunch and was testing it out with something he observed from my extensive testing. What is a lab-rat for?;-)

WWW

in reply to ThreeWs

Ha! Right. Sometimes that's exactly what I think I am ...........a lab rat in a huge experiment.

GailCat3 profile image
GailCat3 in reply to

Bluenet

I know about the aspirin, that's a good point but I take I a day because I had a small stroke. The pharmacist that supplies my ibrutinib and my oncologist knows. They said it was fine. Now this morning when I woke up the same bruises that were so purple yesterday are disappearing fast. Got them in 2 days and it seems they're disappearing in 2 days.Thanks for the input.

Take care, GailCat3

GailCat3 profile image
GailCat3 in reply to GailCat3

PS I don't take fish oil

in reply to GailCat3

Good for you! I'm glad the bruising is disappearing fast. Mine stay for weeks before fading. I'll just have to put up with it. Least of my worries right now, just looks nasty.

GailCat3 profile image
GailCat3 in reply to ThreeWs

Yes, we are all different. So what's causing my bruising might not be the cause of someone else's bruising. Makes sense, ThreeW's. Thanks for taking the time to answer.

GailCat3

I have terrible bruising, too. Bruises all over legs, arms, sometimes hands, sometimes ankles. Finished treatment with Gazyva six weeks ago. Have felt more energy off and on, but the bruising is ridiculous.

GailCat3 profile image
GailCat3 in reply to Ducksoup

Different cancer meds but you have the same results.Might be that CLL is lymphoma and leukemia so therefore the bruising from the cancer in the blood. Thanks for replying, Ducksoup

GailCat3

I wake up with bruises on my arms, legs and even my face sometimes! I think it is the Ibrutinib because my platelets are also low normal, and I don't take supplements other than magnesium and calcium. Your bruises do sound severe, however, and you are smart to have your oncologist look into them. I hope you are ok, GailCat3.

GailCat3 profile image
GailCat3 in reply to cllgirl

I was going to get them checked out, CLL girl but woke up this morning and they are fading fast. Weird.... I am telling my oncologist though. Thank you so much for your kind concern.

GailCat3

Last year I ended up in the hospital with a very bad displaced femur fracture. I am on a blood thinner and had more bleeding because of this. They stopped the Eliquis but my bleeding kept on and when they consulted hem/onc he told them to stop my Ibrutinib because it also worsened bleeding. I had to stay off it for two weeks as well as my Eliquis. I went home on Lovenox. So, that could be part of the easy bruising. Worth mentioning I am on Eliquis due to afib which I had before my dx of CLL but my oncologist said it was probably connected (?)

GailCat3 profile image
GailCat3 in reply to usapajgy

I know Ibrutinib causes bleeding. I was just shocked how fast , how many, and the darkness of the bruises.Then today they are disappearing just as fast! I'm consulting my oncologist today. Thanks for replying with all your info. I do so appreciate people like you who care, usapajgy

I have severe bruising on my arms and hands. I keep my arms covered. It really looks horrible but better than the alternative of no Ibrutinib.

in reply to richutchens

I agree. My hands, lower legs, arms are always bruised. It looks terrible, but........nothing much I can do about it. In cooler weather I do cover up pretty well, but now that summer is coming, I'll just have to try to ignore the stares. I was in an ER last year and the Dr. asked me if I was abused by my husband!!!! Never thought anybody would think that!! I told him I was being abused by the pharmaceutical company which produced a pill which makes me bruise, but..........it does keep CLL in suppression. He never commented........oh well.

GailCat3 profile image
GailCat3 in reply to

Laughed at your answer to the ER Dr. Very good answer! You lightened my mood, thanks bluenet!

in reply to GailCat3

You're welcome!! I know I guess they're supposed to ask that, but my husband was standing right there with me . We're both in our 70s, so nobody is beating anybody up at our age and condition.

GailCat3 profile image
GailCat3 in reply to richutchens

Thanks, richutchens. At least I know others on Ibrutinib have the same problem. That's what I wanted to know

My doctor said one of the main problems with Ibrutinib is bleeding. I have some pretty nasty looking bruises on my arms especially ,and in some and other places where I just merely tapped against something.

GailCat3 profile image
GailCat3 in reply to Dddinah

OK then it can be a side effect for some people. Good to know. Thanks, Dddinah

Hi,

I was told by my Oncologist that Ibrutinib interferes with platelet function, and consequently there is an increased risk of bleeding (resulting in bruising).If your platelet levels are already low, and those you do have aren't functioning properly, then I suspect you are very vulnerable to bleeding and bruising.

I've been on Ibrutinib for just over a year, and I've always had platelets within normal range.I did notice early on in the treatment that I did suffer from more bruising than usual, but for whatever reason, the bruising seems to have calmed down a bit now. Don't know what the heck is going on there!

C

GailCat3 profile image
GailCat3 in reply to Calopteryx

Thank you, Calopteryx for replying. I know , it's hard to know what's going on. Bruises for me in 2 days now disappearing in 2 days! At least I know other people on Ibrutinib bruise also but everybody in a different way.

GailCat3

I wasnt on Ibrutinib but FCR but had a number of leg bruises magically appear during treatment. However as the platelets improved the bruising went. Definitely no to asprin.

Good luck and I am sure all will be well,

Onwards and upwards

Mike

GailCat3 profile image
GailCat3 in reply to mehall51

Thank you for the kind words, Mike

GailCat3

You may also like...